Taking Medication Doesn't Make You Less Creative

Taking Medication Doesn’t Make You Less Creative

This is a lot of debate around medication for Mental Health. I’m a proud taker of Citalopram, it’s something that keeps me healthy and that’s that. There’s an idea that having a mental illness makes you more creative – I’m not sure that is exactly true. But why is this coming up? 

Recently, Kanye West went on a Tweeting spree, within his many, many he states  ‘You don’t make runaway on medication’ and he was ‘six months off medication’. I was pretty worried after reading this. 

While medication is 100% someone’s choice, the idea that you can’t be creative and well frustrates me. For many people, medication saves lives every single day- just like insulin does for a diabetic. The idea that your creativity, your creative worth is tied to you being mentally ill is sad. 

Everyone deserves to feel well and the problem when you are mentally ill it can make you feel that either you are not worthy of feeling better or that you are not ill – you are fantastic, you have every single idea and why would you want to slow down…before you crash.

It is true that beautiful things can come out of these times we’ve seen Art and Music and ideas born from mania but it’s not sustainable. Living in that way is not sustainable and more than anything it worries me that people will think it is, especially those in mania. 

Taking medication doesn’t make you less creative. There are medications that don’t work and can make you feel worse BUT there are a lot you can try while you find one that works for you and makes you feel like yourself. 

I hope that Kanye can get the help that he needs. Mental illness is hard to deal with and I cannot imagine what it is like in the spotlight. Do I agree with the things he does and says all of the time? No, but he’s human and I do have compassion for others. 

It goes without saying that I’m not a medical professional – if you want to change/come off your medication please, please talk to a doctor before doing so. It can be incredibly dangerous to go cold turkey on these meds. 

Take care of yourself and those around you. 

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s